Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 47, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 6, 2024, 3:44 AM EDT for 4 counties in North Carolina. It took effect at Aug 6, 2024, 8:00 AM EDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2024, 3:44 AM EDT (07:44 UTC)
- In effect from
- Aug 6, 2024, 8:00 AM EDT
- Expired
- Aug 7, 2024, 3:14 AM EDT
- In force
- 19 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 7.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
348 WHUS42 KMHX 060744 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 344 AM EDT Tue Aug 6 2024 NCZ195-196-199-204-205-061945- /O.NEW.KMHX.BH.S.0047.240806T1200Z-240807T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 344 AM EDT Tue Aug 6 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:30 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
625 WHUS42 KMHX 062334 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 734 PM EDT Tue Aug 6 2024 NCZ195-196-199-204-205-071200- /O.EXT.KMHX.BH.S.0047.000000T0000Z-240808T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 734 PM EDT Tue Aug 6 2024 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Oregon Inlet to Surf City. * WHEN...Through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 4 PM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
058 WHUS42 KMHX 070714 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 314 AM EDT Wed Aug 7 2024 NCZ195-199-072100- /O.CAN.KMHX.BH.S.0047.000000T0000Z-240808T0000Z/ /O.NEW.KMHX.SU.Y.0008.240807T1800Z-240809T1200Z/ /O.NEW.KMHX.BH.S.0048.240807T1200Z-240808T0000Z/ West Carteret-Coastal Onslow- 314 AM EDT Wed Aug 7 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM EDT FRIDAY... * WHAT...For the Beach Hazards Statement, dangerous rip currents and large breaking waves expected in the surf zone. For the High Surf Advisory, large breaking waves of 6 to 10 feet expected in the surf zone. * WHERE...Crystal Coast beaches. * WHEN...For the Beach Hazards Statement, from 8 AM EDT this morning through this evening. For the High Surf Advisory, from 2 PM this afternoon to 8 AM EDT Friday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...Localized ocean overwash will be possible this afternoon into Friday morning, especially around times of high tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ196-204-205-072100- /O.CAN.KMHX.BH.S.0047.000000T0000Z-240808T0000Z/ /O.NEW.KMHX.SU.Y.0008.240807T1800Z-240809T1800Z/ /O.NEW.KMHX.BH.S.0048.240807T1200Z-240808T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 314 AM EDT Wed Aug 7 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 PM EDT FRIDAY... * WHAT...For the Beach Hazards Statement, dangerous rip currents and large breaking waves expected in the surf zone. For the High Surf Advisory, large breaking waves of 6 to 10 feet expected in the surf zone. * WHERE...The beaches from Oregon Inlet to Cape Lookout. * WHEN...For the Beach Hazards Statement, from 8 AM EDT this morning through this evening. For the High Surf Advisory, from 2 PM this afternoon to 2 PM EDT Friday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...Localized ocean overwash will be possible this afternoon through Friday, mainly in areas with vulnerable dune structure and around times of high tide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 6, 2:57 AM EDT, 47 minutes earlier.
Area forecast discussion, Aug 6, 2:57 AM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
257 AM EDT Tue Aug 6 2024
.SYNOPSIS...
Tropical Storm Debby will move off southeastern Georgia and
into the Atlantic today, then slowly lift through the
southeastern US mid to late week. This system is expected to
bring impacts to eastern NC, mainly periods of heavy rainfall,
which could last for several days depending on the track and
speed.
&&
.NEAR TERM /TODAY/...
As of 3 AM Tue...TS Debby, currently about 25 miles W of
Brunswick GA, is forecast to slowly move off the coast of
southeastern GA and meander over the Atlantic for the next day
or two as steering currents collapse. Today will will mark the
start of a prolonged period of heavy rain, especially in the
afternoon with diurnal enhancement. Will begin to see the outer
rain bands of Debby impact the southern coast in the next few
hours, grad overspreading the area through the day. Numerous
showers and sct thunderstorms are likely for much of the area
today, although the most robust activity will likely be south of
Highway 70 near area of deeper moisture and favorable upper
dynamics. 24-hour rainfall totals through 8 AM Wednesday are
likely to average between 1-2 inches, but up to 2-3 inches may
fall in a reasonable worst case scenario with isolated higher
amounts up to 4 inches with any semi-organized convection.
Localized flash flooding will be possible. Flood Watch begins
this afternoon and continues through late week. Pwats will
hover around 2.5" for the next few days. Temps will remain
below normal with highs in the low to mid 80s with widespread
cloud cover and precip.
&&
.SHORT TERM /TONIGHT/...
As of 3 AM Tue...TS Debby will continue to meander over the
Atlantic tonight, as moderate to heavy rain continues over
eastern NC...along with the threat for localized flash flooding.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 0330 Monday...Wet workweek ahead with periods of moderate
to heavy rain ahead of a tropical system that is forecast to
move Nward over ECONUS mid to late week. Clouds and rain keep
temps a few ticks below normal through the period.
TC Debby forecast becomes very murky after today with steering
flow breaking down and the approach of cold front from the N
middle of next week, leading to a large amount of spread in
solutions for the progression of this system. Special soundings
were started across the SE yesterday so hopefully the higher
sample rate will allow models to hone in on the vast amount of
subtleties involved in the solution. Because of the ambiguity of
the long term, have stuck to NHC's official forecast for the
basis of the longterm. The Official NHC forecast has Debby
reaching the Atlantic just offshore of GA tomorrow night, where
it will meander before making another landfall in SC Thursday
evening, passing W of the FA Friday night and Saturday.
Regardless of exact track, how organized it is or is not, how it
interacts with the approaching front and its parent trough,
barotropic vs baroclinic, etc...all of which have vastly
different explicit solutions, all possibilities push the
forecast to a wet week with even more moisture getting pumped
over the FA into an already fairly moist column once Debby
reaches the Atlantic Tues. See HYDRO section below for possible
flooding impacts.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through tonight/...
As of 3 AM Tue...VFR conditions currently across the terminals
early this morning, but expect conditions to deteriorate over
next few hours with widespread sub-VFR conditions developing.
Cloud bases will gradually lower early this morning as Debby
meanders closer, and widespread MVFR is likely to set in between
06-09z. Scattered showers associated with Debby's outer bands
will begin to impact coastal terminals toward dawn and spread
across the area later this morning, with heavier rainfall likely
this afternoon and tonight. Widespread IFR conditions may
develop as early as this afternoon, with greatest chances
tonight.
LONG TERM /Wednesday through Saturday/...
As of 0330 Monday...TC Debby will impact the area for the
entire week, though still a lot of uncertainty exists.
Regardless of exact track/intensity, the long term will be a
rather wet period with 5-10+" possible over the next 7 days and
extended periods of flight restrictions likely.
&&
.MARINE...
SHORT TERM /through Tuesday/...
As of 3 AM Tue...TS Debby, currently about 25 miles W of
Brunswick GA, is forecast to slowly move off the coast of
southeastern GA and meander over the Atlantic for the next day
or two. Latest obs show SW-SE winds 5-15 kt and seas 2-4 ft
early this morning. Conditions will grad deteriorate through
the day, with winds increasing to 10-20 kt this afternoon and
seas building to 4-6 ft south of Oregon Inlet and 3-4 ft north
by this evening. Winds will continue to increase to 15-25 kt
tonight with seas building to 4-9 ft, highest south of Oregon
Inlet. SCAs continue for the coastal waters and Pamlico Sound.
Depending on the track and evolution of Debby, which is still
somewhat uncertain right now, these advisories may be superseded
in future forecasts. Mariners should continue to closely
monitor updates over the next few days.
LONG TERM /Wednesday through Saturday/...
As of 0330 Monday...The main concern for this week across the
waters is TC Debby currently crossing southeastern Georgia.
Still a lot of uncertainty with this system, but current
official forecast has Debby reaching the Atlantic off the GA
coast Tuesday night. From this point on through the rest of the
week, swell will build out of the SSW. Mariners should keep a
close eye on the forecast the next several days with potential
for strong winds and dangerous seas. Seas currently forecast to
build to 6ft from S to N starting Tuesday evening with
conditions continuing to deteriorate into the weekend as the
storm passes the our W.
&&
.HYDROLOGY...
As of 3 AM Tue...Flood Watch continues for the area through
Friday. Confidence remains fairly high in an extended period of
heavy tropical rains on the periphery of TC Debby which will
likely lead to areas of flash flooding across Eastern NC, with
the highest rainfall totals and greatest risk of flash flooding
generally south of US 70. Currently, rainfall totals of 10-15
inches are expected across the southern portion of the forecast
area, with totals of 5-10 inches farther north. Though these
totals are impressive it is important to note that this rain
will come over the course of the next 5 days and there should be
time for water to at least initially runoff without much issue.
Additionally, the risk for inland river flooding will increase
late this week and next week.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch from noon EDT today through Friday evening for
NCZ029-044>047-079>081-090>092-094-193>196-198-199-
203>205.
Beach Hazards Statement from 8 AM EDT this morning through
this evening for NCZ195-196-199-205.
MARINE...Small Craft Advisory from 8 PM this evening to 2 PM EDT Friday
for AMZ135-152-154.
Small Craft Advisory from 8 AM Wednesday to 2 PM EDT Friday
for AMZ136-137.
Small Craft Advisory from 5 PM this afternoon to 2 PM EDT
Friday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...CEB
AVIATION...CQD/CEB
MARINE...CQD/CEB
HYDROLOGY...MHXHazardous weather outlook, Aug 5, 8:15 PM EDT, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 815 PM EDT Mon Aug 5 2024 NCZ029-044>047-079>081-090>092-094-193-194-198-070015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 815 PM EDT Mon Aug 5 2024 ...FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Hurricane Debby made landfall along the Florida Gulf Coast this morning and has since weakened to a tropical storm, which will slowly lift through the southeast this week. This system will bring impacts to eastern NC with the primary concern being heavy rainfall and the threat of flash flooding. Residents and visitors are encouraged to keep a close eye on the forecast the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-070015- Hatteras Island- 815 PM EDT Mon Aug 5 2024 ...BEACH HAZARDS STATEMENT IN EFFECT SOUTH OF CAPE HATTERAS FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT NORTH OF CAPE HATTERAS FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. Flood Watch. Hurricane Debby made landfall along the Florida Gulf Coast this morning and has since weakened to a tropical storm, which will slowly lift through the southeast this week. This system will bring impacts to eastern NC with the primary concern being heavy rainfall and the threat of flash flooding. Residents and visitors are encouraged to keep a close eye on the forecast the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-070015- Ocracoke Island- 815 PM EDT Mon Aug 5 2024 ...FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Hurricane Debby made landfall along the Florida Gulf Coast this morning and has since weakened to a tropical storm, which will slowly lift through the southeast this week. This system will bring impacts to eastern NC with the primary concern being heavy rainfall and the threat of flash flooding. Residents and visitors are encouraged to keep a close eye on the forecast the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-070015- West Carteret-East Carteret-Coastal Onslow- 815 PM EDT Mon Aug 5 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Flood Watch. Hurricane Debby made landfall along the Florida Gulf Coast this morning and has since weakened to a tropical storm, which will slowly lift through the southeast this week. This system will bring impacts to eastern NC with the primary concern being heavy rainfall and the threat of flash flooding. Residents and visitors are encouraged to keep a close eye on the forecast the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-070015- Northern Outer Banks- 815 PM EDT Mon Aug 5 2024 ...FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Hurricane Debby made landfall along the Florida Gulf Coast this morning and has since weakened to a tropical storm, which will slowly lift through the southeast this week. This system will bring impacts to eastern NC with the primary concern being heavy rainfall and the threat of flash flooding. Residents and visitors are encouraged to keep a close eye on the forecast the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:50 AM EDT | Special Marine Warning | MHX | 55 min | |
| Aug 6, 10:42 AM EDT | Special Marine Warning | MHX | 69 min | |
| Aug 6, 10:58 AM EDT | Tropical Storm Watch | MHX | Carteret, Onslow | 42 hr |
| Aug 6, 1:29 PM EDT | Tornado Warning | MHX | Jones, Onslow | 31 min |
| Aug 6, 2:05 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven | 25 min |
| Aug 6, 4:24 PM EDT | Areal Flood Warning | MHX | Beaufort, Craven, Pamlico | 3 hr |
| Aug 6, 5:25 PM EDT | Flash Flood Warning | MHX | Beaufort, Pamlico | 2 hr |
| Aug 6, 7:23 PM EDT | Flash Flood Warning | MHX | Beaufort, Craven, Pamlico | 5 hr |
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.